0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Zolpidem Misuse in Two Women With No Psychiatric History: A Crucial Role of Pleasant Visual Hallucinations
Lukasz Kummer, M.D.; Malgorzata Rzewuska, M.D., Ph.D.; Halina Sienkiewicz-Jarosz, M.D., Ph.D.; Pawel Mierzejewski, M.D., Ph.D.; Przemyslaw Bienkowski, M.D., Ph.D.; Jerzy Samochowiec, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E32-E32. doi:10.1176/appi.neuropsych11030070
View Author and Article Information

Institute of Psychiatry and Neurology, Warsaw

To the Editor: Although zolpidem is thought to be a safer drug than benzodiazepines, its abuse potential is not as low as previously reported. Zolpidem is abused for its sedative-hypnotic properties1 or for psychomotor activation and euphoria.2 We describe two women who used zolpidem for months because of pleasant visual hallucinations experienced after low doses of the drug.

Two unrelated women (“Mrs. A,” age 21, and “Mrs. B,” age 28) had self-referred to a psychiatrist because of zolpidem misuse (10 mg–15 mg per dose, 1–2 times per week) associated with pleasant visual hallucinations. Both Mrs. A and Mrs. B had no personal or family history of psychiatric disorders and did not take any other medications. The subjects were nonsmokers, and occasionally used alcohol and cannabis, but not other drugs of abuse. Neither Mrs. A nor Mrs. B reported any visual abnormalities requiring ophthalmological treatment.

Both women started zolpidem use for sleep-onset insomnia after receiving the drug from a family member. Approximately 30 minutes after the first and successive zolpidem administrations, the subjects experienced florid visual hallucinations lasting 20–30 minutes, and associated with relaxation but not drowsiness. They saw, for example, dwarfs sitting by a fireplace, dancing mascots, a tongue-shaped robot, and ghosts flying around a TV set. Mrs. B often potentiated her sensations by playing video games. Diplopia was experienced by both subjects, and mild agitation with logorrhea was occasionally experienced by the older woman. The subjects were aware that the things they saw were unreal. Neither Mrs. A nor Mrs. B developed zolpidem dependence.

To the best of our knowledge, this is the first report of zolpidem misuse associated with pleasant visual (pseudo)hallucinations induced by low doses of the drug in otherwise healthy subjects. Zolpidem-induced hallucinations described in previous reports were experienced by subjects with psychiatric disorders,1,2 taking psychotropic medications,3 suffering from severe visual impairment,4 taking large doses of zolpidem,1,2 or passively exposed to zolpidem in a clinical trial.5

It remains to be established whether pleasant hallucinations may lead to zolpidem addiction. It should also be clarified whether zolpidem-induced hallucinations are primarily associated with disturbances in psychosis-related limbic brain areas and/or with alterations in GABA signaling in the visual cortex.4

Preparation of the present report was supported by the Ministry of Science and Graduate Education, Warsaw, Poland (grant no. 5887/B/P01/2011/40 to P.M.).

Sakkas  P;  Psarros  C;  Masdrakis  V  et al:  Dependence on zolpidem: a case report.  Eur Psychiatry 1999; 14:358–359doi:10.1016/S0924-9338(99)00152-2
[CrossRef]
 
Victorri-Vigneau  C;  Dailly  E;  Veyrac  G  et al:  Evidence of zolpidem abuse and dependence: results of the French Centre for Evaluation and Information on Pharmacodependence (CEIP) network survey.  Br J Clin Pharmacol 2007; 64:198–209doi:10.1111/j.1365-2125.2007.02861.x
[CrossRef]
 
Elko  CJ;  Burgess  JL;  Robertson  WO:  Zolpidem-associated hallucinations and serotonin reuptake inhibition: a possible interaction.  J Toxicol Clin Toxicol 1998; 36:195–203
[CrossRef]
 
Stofler  PM;  Franzooni  S;  Di Fazio  I  et al:  Charles Bonnet syndrome and GABAergic drugs: a case report.  J Am Geriatr Soc 2004; 52:646–647
[CrossRef]
 
de Haas  S;  Dingemanse  J;  Hoever  P  et al:  Pseudohallucinations after zolpidem intake: a case report.  J Clin Psychopharmacol 2007; 27:728–730
[CrossRef]
 
References Container
+

References

Sakkas  P;  Psarros  C;  Masdrakis  V  et al:  Dependence on zolpidem: a case report.  Eur Psychiatry 1999; 14:358–359doi:10.1016/S0924-9338(99)00152-2
[CrossRef]
 
Victorri-Vigneau  C;  Dailly  E;  Veyrac  G  et al:  Evidence of zolpidem abuse and dependence: results of the French Centre for Evaluation and Information on Pharmacodependence (CEIP) network survey.  Br J Clin Pharmacol 2007; 64:198–209doi:10.1111/j.1365-2125.2007.02861.x
[CrossRef]
 
Elko  CJ;  Burgess  JL;  Robertson  WO:  Zolpidem-associated hallucinations and serotonin reuptake inhibition: a possible interaction.  J Toxicol Clin Toxicol 1998; 36:195–203
[CrossRef]
 
Stofler  PM;  Franzooni  S;  Di Fazio  I  et al:  Charles Bonnet syndrome and GABAergic drugs: a case report.  J Am Geriatr Soc 2004; 52:646–647
[CrossRef]
 
de Haas  S;  Dingemanse  J;  Hoever  P  et al:  Pseudohallucinations after zolpidem intake: a case report.  J Clin Psychopharmacol 2007; 27:728–730
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 5.  >
DSM-5™ Clinical Cases > Chapter 3.  >
DSM-5™ Clinical Cases > Chapter 4.  >
DSM-5™ Clinical Cases > Chapter 17.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles